Statistics from Altmetric.com
A 44 year old woman was referred to the hospital with anginal complaints and ST segment changes during exercise. A coronary angiogram was performed, but no stenoses were found. As her complaints persisted the question arose as to whether this could be caused by coronary spasm. Therefore it was decided to perform an acetylcholine provocation test. Acetylcholine was infused into the left main artery at a rate of 0.22 μg/min. After two minutes, the patient experienced severe anginal pain and the ECG showed ST segment elevations. Another angiogram was taken and revealed severe coronary spasm of both the left anterior descending (LAD) and the circumflex (CX) coronary arteries (below left). A bolus of glyceryl trinitrate was given intracoronary to achieve vasodilation. This action was repeated, but with no satisfactory result. Subsequently, an intracoronary bolus of atropine (500 μg) was given as a last resort to terminate the spasm. After one dose of atropine the CX was open again, whereas the distal LAD remained closed (below centre). A second bolus was needed to normalise the angiogram (below right) as well as the ECG. Although a slight increase in troponin was found after the procedure, no major complications occurred and the patient was discharged from hospital two days later.
This case shows that life threatening coronary spasms can occur during acetylcholine infusion in patients with “normal” coronary arteries. More important, glyceryl trinitrate is not always capable of reversing the evoked coronary spasm. Intracoronary atropine infusion may establish a satisfying vasodilating effect in these cases.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.